Nonlinear finite element analysis of shells-part II. two-dimensional shells

Thomas J R Hughes, Wing Kam Liu

Research output: Contribution to journalArticlepeer-review

196 Scopus citations


A general nonlinear finite element formulation is given for two-dimensional problems. The formulation applies to the practically important cases of shells of revolution, tubes, rings, beams and frames. The approach is deduced from a corresponding three-dimensional formulation [4] and this enables a simplified implementation, especially with respect to constitutive software. Uniform reduced-integration Lagrange elements are employed and shown to be very effective for the class of problems considered.

Original languageEnglish (US)
Pages (from-to)167-181
Number of pages15
JournalComputer Methods in Applied Mechanics and Engineering
Issue number2
StatePublished - Jan 1 1981

ASJC Scopus subject areas

  • Computational Mechanics
  • Mechanics of Materials
  • Mechanical Engineering
  • Physics and Astronomy(all)
  • Computer Science Applications


Dive into the research topics of 'Nonlinear finite element analysis of shells-part II. two-dimensional shells'. Together they form a unique fingerprint.

Cite this